New York, 2003

Damaging Wind in New York, July 4, 2003

July 4, 2003 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 4, 2:37 AM EST, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 4, 2:37 AM EST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 AM EDT FRI JUL 4 2003

LOCAL RADARS SHOW WIDELY SCATTERED CONVECTION ACROSS SOUTHERN
ONTARIO AND LAKE ERIE. THIS ACTIVITY ASSOCIATED WITH WEAK SHORT
WAVE. ETA MODEL SOUNDINGS INDICATE CAPES AROUND 1000 J/KG BUT MID
LEVELS STILL NOT THAN UNSTABLE. H7 VORT LOBE PASSING THIS AFTERNOON
MAY BE ENOUGH TO INITIATE ISOLATED CONVECTION AND WILL CONTINUE WITH
SLIGHT CHC POPS ACROSS ENTIRE CWA. WILL CONTINUE THIS LOW POP
FORECAST INTO EARLY EVENING ACROSS EASTERN ZONES.

TONIGHT...BOTH GFS/ETA SHOW A FAIRLY VIGOROUS SHORT WAVE MOVING
ACROSS CWA BETWEEN 06-12Z. REGION WILL BE IN THE VICINITY OF THE
RIGHT REAR QUAD OF AN UPPER LEVEL JET. MODEL SOUNDINGS INDICATE MID
LEVEL INSTABILITY WILL INCREASE AS VORT MAX APPROACHES. WITH LOW
LEVEL WIND FIELDS AROUND 30-35 KTS AND 0-6KM BULK SHEAR 30-40 KTS
THE CONVECTION COULD BE INTERESTING. INCLUDED CHC POPS FOR ENTIRE
CWA WITH ALL ACTIVITY AFTER MIDNIGHT.

SATURDAY...SFC TROF WILL MOVE THROUGH REGION BY MID TO LATE MORNING
WITH DRIER AIRMASS BUILDING IN DURING THE AFTERNOON. WILL CONTINUE
WITH CHC POPS SATURDAY MORNING THEN PARTLY SUNNY AND DRY. MAXES ON
SATURDAY SLIGHTLY COOLER THAN TODAY WITH T85 DROPPING A COUPLE OF
DEGREES.

SATURDAY NIGHT...MAINLY CLEAR TO PARTLY CLOUDY AS SFC RIDGE BUILDS
IN.

SUNDAY...BOTH ETA/GFS BOTH SHOW ANOTHER WEAK SFC TROF APPROACHING
THE REGION DURING THE AFTERNOON. CHANGED FORECAST TO INCLUDE CHC
POPS FOR AFTERNOON CONVECTION AND ALSO BUMPED TEMPS UP A CAT.

NO OTHER CHANGES TO EXTENDED.

.BGM...NONE.

RRM
Hazardous weather outlook, Jul 4, 3:35 AM EST, 9 hours 55 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
TONIGHT...A STRONG UPPER LEVEL DISTURBANCE IS FORECAST TO CROSS THE
REGION AFTER MIDNIGHT. THIS DISTURBANCE WILL BE ASSOCIATED WITH A
SURFACE FRONT THAT IS EXPECTED TO PASS THE AREA BY MID TO LATE
MORNING ON SATURDAY. AFTER MIDNIGHT...THUNDERSTORMS ARE EXPECTED
WITH THIS SYSTEM AND SOME OF THE THUNDERSTORMS COULD APPROACH SEVERE
LIMITS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED OVERNIGHT.
SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO AND LOCAL
AMATEUR RADIO REPEATER NETWORKS FOR POSSIBLE ACTIVATION TONIGHT.

RRM

The radar

The Binghamton radar (KBGM), 39 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cortland

When
July 4, 1:30 PM EST
Where
Cortland County, Virgil
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -76.183

Thunderstorm winds were measured at 63 mph by a trained NWS spotter in Virgil. There was minor damage to shutters and shingles on a home and a gazebo was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369511.